Heavy Rain, Emmet
- When
- July 26, 5:00 AM CST to 7:00 AM CST
- Where
- Emmet County, 1 mi E of Armstrong
- Reported by
- Emergency Manager
- Coordinates
- 43.400, -94.480
Emergency manager reported heavy rainfall of 2 to 3 inches.
A low pressure system initiated storms along its associated cold frontal boundary back in Nebraska during the evening of the 25th and slowly progressed into Iowa through the morning of the 26th. While none of the storms were impressive or near severe, their slow propagation and some degree of training resulted in periods of heavy rainfall to the degree of 2 to 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system initiated storms along its associated cold frontal boundary back in Nebraska during the evening of the 25th and slowly progressed into Iowa through the morning of the 26th. While none of the storms were impressive or near severe, their slow propagation and some degree of training resulted in periods of heavy rainfall to the degree of 2 to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 3:10 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 410 AM CDT Wed Jul 26 2017 .SHORT TERM.../Today through Tonight/ Issued at 409 AM CDT Wed Jul 26 2017 Today into tonight will be active across the forecast area as a weak surface low and front pass through the state. Currently, the front was located from western Nebraska into southern Minnesota where most of the active convection can be found. Main axis of the low level jet is feeding the convection and is expected to veer toward the state this morning. Therefore, the storms in Nebraska are expected to push into western Iowa by daybreak and to near the I-35 corridor by late morning. This convection is not expected to be severe but will likely contain some heavier downpours with PWATS climbing above 1.5" The main show however is expected later this afternoon into tonight. Instability will increase across the southeast by afternoon where there is the least chance of contamination by ongoing convection and clouds. This will fuel redevelopment by afternoon near the boundary. The initial storms will have the highest likelihood of being severe with large hail but then main concerns will be with wind and heavy rainfall as the system matures. Please see the Hydrology discussion below for heavy rainfall issues. The convection will drop southeast during the afternoon into tonight as the boundary gradually passes to the south with subsidence increasing on the backside overnight. This will end the precipitation from north to south during the night as the drier air arrives and lift subsides. .LONG TERM.../Thursday through Tuesday/ Issued at 409 AM CDT Wed Jul 26 2017 Bottom Line up Front... One of the more quiet long-term fcst periods in quite a while. Near- normal temperatures and no appreciable weather hazards to speak of beyond the lightning produced via a slight possibility of a few very isolated/"hit-or-miss" non-severe thunderstorms Sunday, Monday, and Tuesday PM. Thursday through Sunday Morning... At 12z Thu, precip from the system discussed in the short term will be exiting the forecast area to the southeast. Meanwhile, the extensive ridge that will effectively encompass the western CONUS will begin to settle in near the Four Corners region. The Ohio Valley and eastward will be influenced by a deep longwave trough. Through the next several days, a 1020 mb sfc high will propagate through Minnesota and into the Northwoods of Wisconsin. This synoptic setup will serve to keep Iowa into NW to NE flow above 850 mb through the weekend. Resultingly, 850mb temps look to dip down to the +12C to +15C range... versus the +20C to +22C range they were at yesterday. The forecast 850mb temp range is near-normal for this time of year...supporting temps in the 80s through the weekend. Sunday PM and Beyond... Depending on model preference, the sfc high discussed above will be located near northern Illinois by peak heating Sunday. The GFS is slightly faster than the ECMWF in progressing the high...but since this is Day 5, will not get into too much detail. The GFS solution has a shortwave pushing across northern Iowa during peak heating Sunday. This shortwave can be traced back to California and is clearly picked up on the 08z Wed water vapor imagery. The sfc high more or less stations itself over Illinois, potentially setting us up for isolated late afternoon thunderstorms during this period. The Gulf of Mexico is effectively closed off during this time, so any isolated storms that do develop will struggle to find sufficient moisture. With the high so close to Iowa, shear/a solid focusing mechanism will be very hard to come by. 850mb temps slowly creep up each day during this timeframe as well. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1202 AM CDT Wed Jul 26 2017 Thunderstorm chances will increase overnight across northwest Iowa then spread across Iowa through the day Wednesday. Potential for heavy rain with these storms that could greatly reduce vsbys. Cigs will also be decreasing through the day Wednesday with likely widespread MVFR cigs by late in the day and into the evening. && .HYDROLOGY... Issued at 409 AM CDT Wed Jul 26 2017 Moisture transport will continue into the state today on decent southerly flow. PWATS increase to an impressive 2.00-2.50" by late this afternoon across the southern half of the state. Convection is expected to develop ahead of the boundary this afternoon and gradually sink south through the state this evening with decent LLJ feeding the convection. Given the good inflow, deep warm cloud layer of greater than 13.5kft and the high PWATS, heavy rainfall with high rates will be quite possible across the southern half of the state by this afternoon into tonight. While this area is quite dry, the intense rates should be sufficient to produce some flash flooding, especially in urban settings and other low lying favored areas. Therefore, have gone with a flash flood watch along and south of the I80 corridor for the afternoon into the overnight period. Will also continue to monitor the Bremer county area for heavy rainfall as well given the recent deluge and incipient moist conditions. While the heaviest rainfall is expected south of this area, any northward shift of precipitation could affect this area which would quickly produce issues. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM CDT this afternoon through late tonight for IAZ058>062-070>075-081>086-092>097. && SHORT TERM...Cogil LONG TERM...Kotenberg AVIATION...Donavon HYDROLOGY...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 409 AM CDT Wed Jul 26 2017 IAZ058>062-070>075-081>086-092>097-270915- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 409 AM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely this afternoon through tonight. A few storms may be strong to possibly severe during the late afternoon, with strong winds the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated, likely non-severe thunderstorms are possible each afternoon on Sunday, Monday, and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over portions of this area, with rainfall amounts greatly appreciated. IAZ004>007-015>017-023>028-033>039-044>050-057-270915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon- 409 AM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely through tonight. Heavy rainfall that may lead to flooding and/or flash flooding is possible. A few storms may be strong, with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated, likely non-severe thunderstorms are possible each afternoon on Sunday, Monday, and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over portions of this area, with rainfall amounts greatly appreciated. Kotenberg
The Minneapolis radar (KMPX), 177 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Emergency manager reported heavy rainfall of 2 to 3 inches.
Coop observer recorded heavy rainfall of 1.92 inches, with much of it falling between 6 am and 11 am local time.
A funnel cloud was reported between Whitten and Eldora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713969, 713970, 714601.